Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
153 Doctors are Online

Effect of having progestins on baby during pregnancy - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Average Posted in: Medicines and Side Effects
Answered by

General & Family Physician
Practicing since : 2009
Answered : 595 Questions
User :   Dear doctor,During the mid 70's I was prescribed a medication to help me not abort the fetus. I later learned it was taken off the market. I'm almost positive it was not des. I think it was taken off the market though because it could possibly cause hermaphroditism or sterility. My son is 35 and his wife is pregnant. The in-laws are afraid of the 3rd generation effects of whatever drug this might have been. Do you have any idea of what it might have been? Obviously my son wasn't sterile. And although he has a feminine side, I do not believe he is not truly a man. And, should there be any concerns for this baby?.                                                                 
Doctor :   Hi
Doctor :   Iam.Dr.
Doctor :   Let me read your post
Doctor :   Hi
Doctor :   Do you remember the name of the drug?
Doctor :   Are you there?
User :   I hought it may have been dehydrogesterone or something like that
Doctor :   You might have taken some progestins
Doctor :   i feel
Doctor :   The effect lasts only in the first gen
Doctor :   That means your baby only can get affected'
Doctor :   since it is purely
Doctor :   hormone induced
Doctor :   from medicines
Doctor :   and not genetic
Doctor :   and it mostly affects
Doctor :   female child
User :   could it have caused those things to occurr, I thought it was only in drugs like des?
Doctor :   who will have some male external genitalia features
Doctor :   it occur mostly due to genetic causes
Doctor :   only female child gets affected with that
Doctor :   she might look male initialy
Doctor :   since your son is ferile
Doctor :   fertile
Doctor :   there is nothing to worry
Doctor :   and to his children
Doctor :   your drug intake will not effect
Doctor :   since it was purely from medicines
Doctor :   but they can have from some genetic mutation
Doctor :   that causes it
Doctor :   and not related to drugs
Doctor :   Maternal use of androgens or high doses of certain weakly-androgenic synthetic progestogens (progestins) structurally related to testosterone can masculinize (virilize) the external genitalia of a female fetus during susceptible times in pregnancy
Doctor :   Fetal masculinization of female external genitalia is usually due to enzyme abnormalities involved in adrenal steroid biosynthesis, resulting in congenital adrenal hyperplasia (CAH); fetal masculinization of female external genitalia is much less frequently due to maternal use of androgenic steroids
Doctor :   The only sex steroid currently utilized in women that can cause virilization of female fetuses when administered in usually administered doses is the androgen danazol, a derivative of ethisterone
Doctor :   The most common cause of sexual ambiguity is congenital adrenal hyperplasia (CAH), an endocrine disorder in which the adrenal glands produce abnormally high levels of virilizing hormones.
Doctor :   People with AIS have a Y chromosome, (typically XY), but are unable to metabolize androgens in varying degrees.
Cases with typically female appearance and genitalia are said to have complete androgen insensitivity syndrome
Doctor :   People with CAIS have a vagina, and no uterus, cervix or ovaries, and are infertile. The vagina may be shorter than usual, and in some cases is nearly absent.
Doctor :   CAIS -congenital androgen insensitivity syndrome
Doctor :   Did you follow what i said?
Doctor :   so no concerns for his baby
Doctor :   from your drug intake
Doctor :   only your son could have been affected
User :   I think so. At least I know that if anything is wrong with the baby it is not from the drug i took. Thank you.
Doctor :   yes sure
Doctor :   Dont worry
Doctor :   Is there anything else i can help you with now?
User :   No, but thank you very much.
Doctor :   Thanks for consulting..Bye for now...
Doctor :   Take care....
Doctor :   Bye...
User :   bye
Question is related to
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor